Arizona, 2016

Hail in Arizona, September 13, 2016

September 13, 2016 · NWS TWC · 1 event in 1 county or zone

Thunderstorms moved northeast across Pinal and Graham counties during the afternoon hours. One storm became severe producing large hail near Oracle Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved northeast across Pinal and Graham counties during the afternoon hours. One storm became severe producing large hail near Oracle Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 13, 9:56 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 13, 9:56 AM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
956 AM MST TUE SEP 13 2016

.SYNOPSIS...Expect scattered thunderstorms mainly from Tucson
eastward to the New Mexico border into this evening. Drier
conditions will then prevail Wednesday into early next week, with
thunderstorms limited to mainly near the New Mexico border.

&&

.DISCUSSION...IR/visible satellite imagery and surface observations
indicated mostly clear skies across eastern sections, and partly
cloudy to cloudy skies from Tucson westward into western Pima
County. The cloud types ranged from a few cumuloform clouds to
fairly thick cirriform clouds. Dewpoints at lower elevations valid
16Z ranged from the mid 50s-lower 60s, and these temps were mainly 3-
6 degs higher versus 24 hours ago.

13/12Z KTWC sounding total precip water value of 1.08 inches was
down 0.19 inch versus 24 hours ago. However, the environment was
fairly unstable, as per some parameters such as MUCAPE of 1113 J/kg
and lifted index of minus 6. Meanwhile, surface temps valid 16Z were
generally a degree-or-two cooler versus this time Monday.

The upper level pattern was characterized with a trough over the
western states, and a 563 DM low was centered just east of San
Francisco CA. A broad ridge was over the sern CONUS, and light-to-
moderate generally swly flow aloft prevailed over southeast AZ.

The 13/12Z Univ of AZ WRF-NAM and several HRRR solutions were
similar with depicting showers/tstms to develop by early this
afternoon mainly across central sections of this forecast area,
which includes the Tucson metro area. Showers and thunderstorms
should then gradually move/develop further eastward across Graham,
Greenlee and Cochise Counties later this afternoon and early this
evening. The hi-res models suggest that shower/tstms will end by
midnight tonight. Meanwhile, precip-free conditions are expected
across western Pima County, and much of the Tohono O'odham Nation
and south-central Pinal County.

Based on these solutions, see no reason to alter the inherited
official forecast at this time. Please refer to the additional
sections for further detail.

&&

.AVIATION...Valid through 14/18Z.
Scattered -TSRA/-SHRA KTUS vicinity eastward to the New Mexico
border into this evening. Otherwise, SCT-BKN clouds around 8k-12k ft
msl into this evening, then clear skies to SCT clouds mostly above
15k ft msl late tonight into Wednesday morning. Surface wind sly/
swly 12-18 kts with gusts of 20-25 kts into early this evening, then
surface wind variable in direction less than 10 kts after 14/06Z and
continuing into Wednesday morning. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward
to the New Mexico border into this evening. Drier conditions will
then prevail Wednesday into early next week, with thunderstorms
confined to mainly near the New Mexico border. Expect gusty south to
southwest winds this afternoon, then 20-foot winds will be mostly
less than 15 mph Wednesday into early next week.

&&

.PREV DISCUSSION /237 AM MST/...Water vapor imagery and 13/00Z upper-
air plots show a low pressure system over north central California
and diving south. Still enough lingering moisture around along with
enhancement from this low to keep isolated to scattered type POPs in
the forecast for this afternoon. That said, I bumped POPs up a bit
from what I inherited to give us 'scattered' category instead of
'isolated' for the Tucson area, which is where the focus should be
again today. Looking at the Univ of AZ WRF/NAM&GFS models suggest
development should initially develop from eastern Pinal county and
extend into eastern Pima and parts of Santa Cruz counties and then
move east/northeast into parts of Graham and Cochise counties before
dissipating shortly after sunset.

By Wednesday the low will have lifted to the northeast into the
northern Rockies with the associated trough axis extending into the
Great Basin and south central California. As that happens, expect
west to southwest winds ahead of the system to push what moisture
lingers to our east and models show PW's dropping off to around 0.75
to 1.0 inches for central and eastern locations and even lower for
the far western deserts. Given this scenario, I kept the isolated
POPs along the border with New Mexico for Wednesday.

By Thursday the low will have moved into the Northern Plains, with
the trough to our northeast over Colorado. As a result, dry air will
push moisture well to our east with PW's by then progged to be
around 0.25-0.50 inches for western and central zones and 0.50-0.75
inches for eastern locations. So, a dry forecast area-wide expected
for Thursday.

By Friday and into the weekend another upstream weaker trough will
make its way into parts of the Great Basin and southern California
by Friday and into southern Arizona Saturday. The westerly to
southwesterly flow aloft will keep moisture to our east for a
continued dry forecast for both Friday and Saturday.

By Sunday the models show some differences with regard to the
position of the low and its associated moisture. The GFS is slower
and shows a closed low over southeast Arizona, while the ECMWF shows
an open wave over eastern New Mexico. The GFS solution is wetter
than the EURO as easterly flow associated with the closed low pulls
some moisture into Arizona from New Mexico. With this continued
uncertainty I kept slight chance POPs along the border with New
Mexico for both Sunday and Monday.

For Tucson, high temperatures will range from 3 to 5 degs below
normal today and 1 to 3 degs below normal for Wednesday through
Saturday. Thereafter, highs near normal. Low temps will be below
normal through the forecast period, although the coolest mornings
will occur Friday and Saturday when lows will range from 3 to 5 degs
below normal. Normal high temps for Tucson this time of year are mid
90s for highs and upper 60s for lows.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 13, 1:13 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST TUE SEP 13 2016

AZZ504>506-132045-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-
113 PM MST TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
145 PM MST...

AT 113 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MARANA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL, WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LAT...LON 3243 11116 3251 11127 3264 11117 3254 11099
TIME...MOT...LOC 2013Z 224DEG 17KT 3254 11116

The radar

The Tucson radar (KEMX), 86 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pinal

When
September 13, 1:48 PM MST
Where
Pinal County, 12.55 mi W of Oracle
Measured
1 in hail
Reported by
Social Media
Coordinates
32.605, -110.985

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661217.